nei THIS MONTH IN
PSYCHOPHARMACOLOGY
2020 NEI Max! Highlight: Young Investigator Poster Competition Winners
November 6, 2020   

2020 NEI Max | Virtual
November 6, 2020

The 2020 NEI Max! Virtual Scientific Poster Session and Reception was held on Friday, November 6 and featured over 80 posters covering the full spectrum of mental health research and clinical data. Among them, three particularly stood out for the quality of their data and contributions to the field. Presented below are the winners of the 2020 NEI Max! Young Investigator Poster Competition.

COVID-19 Psychosis: A Potential New Neuropsychiatric Condition Triggered by Novel Coronavirus Infection and the Inflammatory Response?
Stephen Ferrando, MD, Lidia Klepacz, MD, Sean Lynch, BA, Mohammad Tavakkoli, MD, MPH, MSc, Rhea Dornbush, Ph.D., MPH, Reena Baharani, MD, Yvette Smolin, MD, Abraham Bartell, MD, MBA

>> Download PDF
>> Video Presentation
Background: A growing literature documents psychological distress related to the novel coronavirus (COVID-19 or SARS-CoV2) pandemic.

Method: We describe new-onset psychotic symptoms in three patients with no prior history of psychosis who tested positive in the Emergency Department for COVID-19 and who were otherwise asymptomatic.

Results: Patients had similar presentations of agitation, disorganization, paranoid ideation and auditory hallucinations, with concurrent evidence of systemic inflammation as indicated by elevated C-reactive protein and other inflammatory markers.

Conclusion: In addition to the possibility of a stress-related trigger, based on evidence of immune activation, we postulate a potential immune-mediated neuropsychiatric trigger to these new-onset psychotic symptoms that warrants further investigation.


Methylphenidate-Induced Chorea Due to Possible Cytochrome P450 Metabolism Heterogeneity -
A Rare Case

Sree Latha Krishna Jadapalle, MD, Edwin McCray, BS, John Azat Masoud, BS, Michael W. Kortz, BS

>> Download PDF
>> Video Presentation
Background: Chorea is defined as a hyperactive movement disorder associated with involuntary, quick, and unpredictable muscle contractions of the limbs, face, and trunk. The unpredictable nature of these movements includes variation in speed, timing, and direction of movement. A wide variety of medications, medical conditions and illicit drugs have been associated with movement disorders. Examples include a multitude of antipsychotic induced movement disorders and dyskinesia related to dopaminergic agents, like levodopa and metoclopramide. Dyskinesias have been associated with psycho-stimulant use, such as methylphenidate. However, most cases reported were associated with large doses or chronic use. Aside from dyskinesia, methylphenidate is known to be associated with tic disorder, tremor, and muscle spasm. However, this case reported is unlike any of the above described and involved the development of chorea after only 2 days of moderate doses of methylphenidate, in a patient on chronic methadone maintenance treatment, with successful arrest of symptoms following discontinuation of the methylphenidate.

Case Presentation: A 47-year-old female was admitted to our hospital after presenting to the emergency department with 1 week of violent flailing movements. The ballistic flailing movements started acutely after 2 days of initiating methylphenidate in addition to her chronic methadone treatment and 2-week period of initiation of paroxetine. Lab work showed normal CBC, CMP, CRP, CK, and TSH. Urine drug screen, CT angiography of the head, and Huntington’s disease testing were all unremarkable, suggesting a decreased likelihood of illicit drugs, traumatic brain injury, or Huntington’s disease etiologies. Confirmation of the diagnosis was made as the chorea symptoms abruptly resolved upon discontinuation of methylphenidate and administration of intravenous Benadryl. The patient has been on methadone alone for 11 months and methylphenidate alone 2 years back with no involuntary movements or any similar presentation that shows the possibility of drug interaction through cytochrome P450 metabolism between Methylphenidate and methadone.

Conclusion: We are presenting a rare case report that adds on to the scarce literature on methylphenidate-induced chorea. It also challenges the consulting psychiatrists to broaden their differential diagnosis for acute onset of choreiform movement disorders. This unique case intrigues the thought process to consider the interaction of methylphenidate in the presence of cytochrome P450 2D6 and 3A4 inhibitors like methadone.


Ornithine Transcarbamylase Deficiency Presenting with Symptoms of Mania in a Young Adult Male
Jonathan Pentz, MD, Blessing Igboeli, MD, Julie Niedermier, MD

>> Download PDF
>> Video Presentation
Study Objective: The purpose of this case study is to review the clinical presentation and medical workup of a young adult male presenting with acute behavior changes in the setting of undiagnosed ornithine transcarbamylase deficiency (OTCD)

Method: This case study involves a 19-year-old male with a psychiatric history of depression and one previous suicide attempt, who presented to a large midwestern university hospital emergency department after being found by police naked in a neighbor’s yard. He displayed manic signs and symptoms, including euphoria, lack of sleep for five days, and attempting to purchase a new car and three large screen TVs. Family reported the patient uncharacteristically announced three weeks earlier that he was vegetarian and stopped eating his frequent customary cheeseburgers. Due to increased anxiety and inability to sleep, the patient received lorazepam 2 mg in the emergency department. Upon transfer to the psychiatric unit, therapy was initiated with aripiprazole 5 mg daily and valproate 1000 mg nightly on Day 1 of treatment. The patient refused medications on hospital Day 2, then received this combination again on Day 3. The next morning, the patient complained of lethargy, headache, nausea, and vomiting.

Results: The patient’s ammonia level was found to be 204 micromol/L with ALT and AST of 714 and 647 IU/L respectively. Tests for infectious hepatitis were negative. Medical consultation recommended discontinuation of current medications, vigorous hydration, and further work up. On further investigation, the patient was found to have low plasma citrulline level of 8 micromol/L, undetectable plasma arginine, and high urinary orotic acid. The laboratory data showed a biochemical phenotype consistent with a diagnosis of partial OTCD, an X-linked urea cycle disorder resulting in toxic hyperammonemia. The patient was treated with a low protein diet modification as well as a combination of sodium benzoate and sodium phenylbutyrate to reduce serum ammonia concentration. With treatment the patient’s laboratory values normalized, and mental status improved.

Conclusion: In conclusion, partial ornithine transcarbamylase deficiency may manifest with psychiatric symptoms in early adulthood. In young patients with elevated ammonia and mental status change, OTCD is an important diagnosis to consider, as it is the most common inherited cause of hyperammonemia.